Ask a doctor

Botox Causing Stomach Pains?

My wife has had botox to the face, but shortly after ( two days ) started having stomach issues, to which she is constantly on the toilet and unable to eat. My wife has explained the stomach pains as muscle spasms and heavy rumblings of gasses to which give cutting pain. I understand that Botox can't be removed or flushed out, i lead to believe, but is there anything that can be done to ease the pain. She has been to three doctors to which have given her pain killers, but nothing that has helped.

Doctor Answers (7)

Botox and abdominal cramps

+1

Although it is impossible to say that abdominal cramps are impossible as a result of Botox, it is highly improbable. That being said, if there were a source of Botox used that was obtained not from Allergan, the company that manufacturers it, or if there were an inadvertent injection in the blood stream, it might be possible to get a systemic response. It is just so unusual to imagine that a cosmetic dose of Botox could do that. Pain killers could exacerbate the relaxation of the intestinal tract and gas can build up, not being propelled out, and this can cause cramps and pain. Walking and possibly lying down on the right side to allow gas to rise to the last part of the large intestine to help it exit, may help. Certainly, anyone who notices unusual symptoms should see their primary care doctor, if symptoms are severe, go to the emergency department of the closest hospital, and report the symptoms to the doctor who treated them so they can report it to the company.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox side effects

+1

Stomach pain is not a side effect of cosmetic Botox treatments to the face. I would have a thorough assessment by her primary care physician to get a full understanding of what might be causing her stomach pain/cramping.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 141 reviews

Stomach Pains After Botox

+1
Of all the side effects that could occur as a result of Botox injections, the stomach issues you have described have not been reported. Unfortunately, it sounds like your wife has a gastrointestinal issue that is unrelated to the Botox injections she received. I would suggest speaking with her regular physician, not the doctor who injected the Botox, to resolve this issue. 

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 96 reviews

You might also like...

Botox causing stomach pain

+1

The likelihood of Botox or any botulinum toxin that is injected into the face, migrating to the stomach and causing stomach pains is essentially zero. She should see a gastroenterologist to assess her problem, which is coincidental with a recent Botox treatment. 

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

I doubt that your wife's stomach symptoms are related to the Botox.

+1

I would recommend that your wife go see a gastroenterologist (stomach doctor) to find our what is going on.  I seriously doubt that the bowel symptoms are related to the Botox even though it occurred shortly following her Botox treatment. 

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.0 out of 5 stars 11 reviews

GI symptoms are not related to Botox

+1

Your wife's symptoms are unrelated to Botox. It is not possible. I would recommend that your wife see her doctor or a gastrointestinal specialist for her stomach pain.

Edwin Ishoo, MD
Brookline Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

Botox and stomach pains

+1

It is coincidental these things happened at the same time. Your wife's GI issues are unrelated to Botox injections in her face. There is simply not enough Botox injected cosmetically to affect the body like this. I understand that she is in terrible pain, but the doctors you are seeing need to find another reason this is happening. Botox doesn't cause severe GI issues like this.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.